PAN POSITIVE DRUG INDUCED LUPUS

John Romond, MD1, Shaunah Ritter, DO 2, 1University of Kentucky College of Medicine, Lexington, KY; 2Lexington, KY

Meeting: Hospital Medicine 2019, March 24-27, National Harbor, Md.

Abstract number: 941

Categories: Adult, Clinical Vignettes, Hospital Medicine 2019

Case Presentation: A 60 year old female with hypertension treated with hydralazine and insulin dependent diabetes presented with 6 months of progressive symptoms that began with migratory joint pain leading to an initial outpatient diagnosis of RA. Arthralgias persisted despite a limited course of steroids and hydroxychloroquine. She then developed generalized weakness and further outpatient workup revealed pancytopenia. A subsequent bone marrow biopsy was negative for malignancy. Her weakness continued to worsen and a few weeks later she developed a bilateral lower extremity erythematous rash with associated severe swelling. Given the continued progression of symptoms she was admitted to the hospital for further workup. On admission, the physical exam was significant for mild diffuse joint swelling and tenderness, a diffuse erythematous rash bilaterally with confluence on her anterior lower extremities and bilateral lower extremity edema. She also had a second lacy appearing rash on her arms and back and a third erythematous rash on her cheeks that spared her nasolabial folds. Labs were significant for pancytopenia, ANA positive at 1:640, anti-ds DNA positive, anti-smith positive, low C3/C4 and anti-histone positive. Rheumatoid factor was also positive but anti CCP was negative. In addition, she was found to have a positive ANCA titer of 1:10240 with both MPO and PR3 positivity. Skin biopsy was not suggestive of vasculitis and renal function remained preserved with no proteinuria found on the UA. She was diagnosed with drug induced lupus and started on a course 60mg prednisone per day and on follow up reported significant improvement in her symptoms.

Discussion: Lupus is a multisystem autoimmune disease with a widely varied spectrum of presentation which may overlap with vasculitis. This case highlights the classic clinical presentation of lupus including arthralgias, malar rash, pancytopenia, ANA, anti-ds DNA and anti-smith positivity. The history of three years of hydralazine use and a positive histone pointed towards an underlying diagnosis of drug induced lupus and the markedly positive ANCA with other rashes was concerning for an overlapping vasculitis, although the skin biopsy was negative. The patient was initially diagnosed with rheumatoid arthritis, however, rheumatoid factor is not specific to RA and may be positive in lupus. MPO and PR3 are often associated with microscopic polyangiitis and granulomatosis with polyangiitis, respectively, however these may also be positive in drug induced lupus.

Conclusions: Lupus by definition has a syndromic presentation that may affect a variety of organs and include multiple positive labs such as ANA, Anti-Smith and Anti-ds DNA. Anti-histone is suggestive of drug induced lupus, especially in the setting of a known precipitant such as hydralazine. The presence of other rheumatologic labs including rheumatoid factor, MPO, PR3 or ANCA does not rule out drug induced lupus as an underlying diagnosis.

To cite this abstract:

Romond, J; Ritter, S. PAN POSITIVE DRUG INDUCED LUPUS. Abstract published at Hospital Medicine 2019, March 24-27, National Harbor, Md. Abstract 941. https://www.shmabstracts.com/abstract/pan-positive-drug-induced-lupus/. Accessed December 7, 2019.

« Back to Hospital Medicine 2019, March 24-27, National Harbor, Md.